Optimization problems in dotted interval graphs

Danny Hermelin, Julián Mestre, Dror Rawitz

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

The class of D-dotted interval (d-DI) graphs is the class of intersection graphs of arithmetic progressions with jump (common difference) at most d. We consider various classical graph-theoretic optimization problems in d-DI graphs of arbitrarily, but fixed, d. We show that Maximum Independent Set, Minimum Vertex Cover, and Minimum Dominating Set can be solved in polynomial time in this graph class, answering an open question posed by Jiang (2006). We also show that Minimum Vertex Cover can be approximated within a factor of (1+ε), for any ε>0, in linear time. This algorithm generalizes to a wide class of deletion problems including the classical Minimum Feedback Vertex Set and Minimum Planar Deletion problems. Our algorithms are based on classical results in algorithmic graph theory and new structural properties of d-DI graphs that may be of independent interest.

Original languageEnglish
Pages (from-to)66-72
Number of pages7
JournalDiscrete Applied Mathematics
Volume174
DOIs
StatePublished - 10 Sep 2014

Keywords

  • Deletion problems
  • Dominating set
  • Dotted interval graphs
  • Independent set
  • Vertex cover

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Optimization problems in dotted interval graphs'. Together they form a unique fingerprint.

Cite this